Alert archive / Pennsylvania / Tornado Warnings in 2009

Tornado Warning 10, NWS Binghamton, NY

August 21, 2009Lackawanna County, Pike County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Aug 21, 2009, 10:32 AM EDT for Lackawanna County, Pike County, Wayne County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 10:32 AM EDT (14:32 UTC)
Expired
Aug 21, 2009, 11:00 AM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Lackawanna County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 211432
TORBGM
PAC069-103-127-211500-
/O.NEW.KBGM.TO.W.0010.090821T1432Z-090821T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  NORTHWESTERN PIKE COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1100 AM EDT

* AT 1028 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOSCOW...
  MOVING NORTHEAST AT 35 MPH.

* THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR...
  STERLING BY 1040 AM EDT...
  TRESSLARVILLE BY 1045 AM EDT...
  ARLINGTON...LEDGERDALE AND LAKE ARIEL BY 1050 AM EDT...
  PAUPACK BY 1055 AM EDT...
  HAWLEY AND 9 MILES SOUTH OF HONESDALE BY 1100 AM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

&&

LAT...LON 4171 7514 4143 7498 4127 7552 4139 7557
TIME...MOT...LOC 1431Z 241DEG 28KT 4134 7550

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 21, 10:00 AM EDT, 32 minutes earlier.

Area forecast discussion, Aug 21, 10:00 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI AUG 21 2009

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL BRING OCCASIONAL SHOWERS AND
THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THROUGH SATURDAY. CONDITIONS WILL BE VERY HUMID AHEAD OF THE
FRONT. HEAVY DOWNPOURS AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS THIS AFTERNOON THROUGH SATURDAY. COOLER... LESS HUMID WEATHER
WILL RETURN BEHIND THE FRONT SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 14Z, SCATTERED MAINLY LIGHT SHOWERS ACROSS CWA WITH SOME HEAVIER
CONVECTION OVER WYOMING VALLEY, POCONOS AND DELAWARE COUNTY.
ACTIVITY WILL BECOME MORE WIDESPREAD AND INTENSE THIS AFTERNOON
WITH FORCING FROM MID LEVEL JET DYNAMICS. LIMITING FACTOR
CONTINUES TO BE CAPE WITH MID LEVEL LAPSE RATES ONCE AGAIN NOT
VERY EXCITING JUST LIKE YESTERDAY. ALTHOUGH, BETTER DYNAMICS AND
SLIGHT COOLING AT H50 LATER THIS AFTERNOON WILL LEAD TO MORE
WIDESPREAD CONVECTION.

PREV DISC...
UPPER LEVEL SPEED MAX CURRENTLY SWINGING AROUND THE UPPER TROUGH
OVER THE MIDWEST WILL LIFT NORTHEAST TOWARD THE EASTERN GREAT
LAKES LATER TODAY. THIS WILL PROVIDE THE FORCING FOR LARGE-SCALE
LIFT IN THE RIGHT REAR QUAD OF THE JET OVER NY AND PA THIS
AFTERNOON... AS A SURFACE COLD FRONT SLOWLY ADVANCES EASTWARD
ACROSS THE EASTERN GREAT LAKES. SOME BREAKS OF SUNSHINE WILL
COMBINE WITH A VERY WARM... HUMID AIRMASS TO PRODUCE MLCAPES OF
1000 TO 1500 J/KG LATER THIS AFTERNOON. DEEP LAYER SHEAR WILL BE
QUITE STRONG WITH 0-6 KM BULK SHEAR VALUES AS HIGH AS 50 KTS
ACROSS UPSTATE NY LATER TODAY. THIS COMBINATION SHOULD BE
SUFFICIENT FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER.
IN ADDITION... PRECIPITABLE WATER VALUES NEAR 2.00 INCHES WILL
SUPPORT LOCALLY HEAVY RAINS. HAVE NOT ISSUED A FLASH FLOOD WATCH
WITH THIS PACKAGE DUE TO UNCERTAINTY ASSOCIATED WITH THE LOCATION
OF THE BEST CHANCE FOR HEAVY RAIN... BUT LOCALIZED HEAVY RAIN DOES
APPEAR TO BE A GOOD BET LATER THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
WAVES OF SHOWERS AND STORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE AREA TONIGHT THROUGH SATURDAY NIGHT... AS THE UPPER
TROUGH IN THE MIDWEST SLOWS ITS EASTWARD PROGRESSION... PARTIALLY
DUE TO THE APPROACH OF HURRICANE BILL FROM THE SOUTHEAST. THE
NAM/GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THE LOW-LEVEL FRONTAL
BOUNDARY WILL EVENTUALLY SET UP OVER NE PA AND EASTERN NY SATURDAY
AND SATURDAY WHICH COULD END UP BEING THE FOCUS FOR THE HEAVIEST
RAIN. IF MODELS REMAIN CONSISTENT WITH THIS SCENARIO... THEN A
WATCH FOR HEAVY RAIN MAY BE ISSUED LATER TODAY OR TONIGHT FOR THAT
AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STILL DEALING WITH THE UPPER TROF AT 500 MB AT THE START OF THE
EXTENDED. THE GFS CONTINUES TO BE FASTER THAN THE NAM OR EURO IN
PUSHING THE TROF AXIS EAST OF THE CWA BY 12Z MONDAY. THE 0Z EURO
ALONG WITH THE 0Z NAM ARE CONSISTENT WITH THE TROF AXIS SOMEWHERE
BETWEEN WESTERN AND CENTRAL PA. GOING WITH A NAM/EURO SOLUTION
WOULD YIELD A SLIGHT CHANCE OF SHOWERS EARLY MONDAY WITH THE TROF
AXIS TO OUR WEST. DRYER WEATHER BUILDS IN LATE MONDAY INTO TUESDAY
AS HIGH PRESSURE MOVES OUT OF THE OHIO VALLEY. H85 TEMPS BETWEEN
11C AND 13C SUPPORT HIGHS IN THE UPPER 70S MONDAY...TO NEAR 80
TUESDAY.

OUR NEXT SHOT AT PRECIPITATION WILL COME WITH A COLD FRONT
WEDNESDAY. THE BIGGER STORY WITH THE FRONT WILL BE THE COOL AIR BEHIND
IT. BOTH THE EURO AND GFS ARE IN GOOD AGREEMENT IN BUILDING A
SURFACE HIGH SOUTHEAST ACROSS ONTARIO AND INTO OUR AREA AT THE END
OF NEXT WEEK. THE GFS IS A BIT FASTER BUILDING IN THE HIGH BUT THE
OVERALL PATTERN IS THE SAME. BOTH MODELS SHOW THE POSSIBILITY OF
H85 TEMPS DROPPING TO BETWEEN 4C AND 8C BY THE END OF NEXT WEEK.
IF THIS PANS OUT...TEMPS MAY STRUGGLE TO REACH 70 EITHER THURSDAY
AND OR FRIDAY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
IFR FOG WILL CONTINUE THROUGH 13Z AT KELM WITH IMPROVEMENT AFTER
THAT. ELSEWHERE VFR WEATHER IS EXPECTED THROUGH MID MORNING. AN
AREA OF CLOUDS BETWEEN 4KFT AND 6KFT WILL LIFT NORTHWARD THIS
MORNING...IMPACTING THE TERMINALS FROM SOUTHWEST TO NORTHEAST. A
FEW SHOWERS ARE POSSIBLE ALONG THE LEADING EDGE OF THESE CLOUDS BY
14Z...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO...IE KELM AND
KBGM. A MUCH BETTER SHOT AT ORGANIZED SHOWERS COMES AFTER 18Z AS A
COLD FRONT APPROACHES FROM THE WEST. CARRIED THE TEMPO GROUP FOR
SHOWERS DURING THIS TIME WITH A CB GROUP. AS WE GET CLOSER TO THIS
AFTERNOON WE WILL LIKELY HAVE TO ADD A TS GROUP FOR THUNDERSTORMS.
MVFR VISIBILITIES WILL LIKELY BE ADDED FOR AREAS OF RAIN...WITH
BRIEF IFR RESTRICTIONS IN THUNDERSTORMS.

MAIN AREA OF RAIN SHIFTS EAST OVERNIGHT...WITH CONCERN TURNING
TOWARD FOG POTENTIAL. VERY MOIST LOW LEVELS WILL COMBINE WITH
LIGHT WINDS AND BREAKS IN THE OVERCAST TO HELP FOG AND STRATUS
FORM AFTER 04Z ACROSS THE SOUTHERN TIER AND NORTHERN PA. THIS FAR
OUT I WENT WITH MVFR VISIBILITIES FOR MOST OF THE TERMINALS BUT IF
THE MODELS ARE CORRECT...IFR/LIFR CEILINGS AND IFR VISIBILITIES ARE POSSIBLE.

OUTLOOK...

SAT...POSSIBLE RESTRICTIONS IN SHRA/TSRA, PRIMARILY AVP/BGM.
SUN-TUE...VFR.
WED...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS.
THUR...VFR
FRI...VFR

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE
NEAR TERM...MSE/RRM
SHORT TERM...MSE
LONG TERM...EMH
AVIATION...EMH
Hazardous weather outlook, Aug 21, 4:11 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EDT FRI AUG 21 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-220815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
411 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK
OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE ON
SATURDAY. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ057-062-PAZ040-043-044-047-048-072-220815-
DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
411 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A SLIGHT RISK
OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

In the hours before

Special weather statement, Aug 21, 10:25 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT FRI AUG 21 2009

PAZ040-044-047-072-211530-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-
1025 AM EDT FRI AUG 21 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LUZERNE...SOUTHERN
LACKAWANNA AND WAYNE COUNTIES...

* AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GLENDALE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  YOSTVILLE AND FELLS CORNERS AT 1030 AM EDT...
  MOSCOW AND ELMHURST AT 1035 AM EDT...
  QUICKTOWN AND OLYPHANT AT 1040 AM EDT...
  DRINKER AND WIMMERS AT 1045 AM EDT...
  CORTEZ AND ARCHBALD AT 1050 AM EDT...
  TRESSLARVILLE AND LAKE ARIEL AT 1055 AM EDT...
  SOUTH CANAAN AT 1100 AM EDT...
  HEADLEY AND WAYMART AT 1110 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:18 PM EDTSevere Thunderstorm WarningBGMPike, Wayne42 min
Aug 21, 12:28 PM EDTTornado WarningBGMPike, Wayne62 min
Aug 21, 12:49 PM EDTTornado WarningBGMPike, Wayne41 min
Aug 21, 1:17 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Wayne3 hr
Aug 21, 1:48 PM EDTSevere Thunderstorm WarningBGMPike57 min
Aug 21, 2:01 PM EDTSevere Thunderstorm WarningBGMPike44 min

Nearby

Tornado Warnings in Pennsylvania, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.